Hair loss and tinnitus

Hi, I've been on HCQ for two years and am suffering hair loss and tinnitus. I think both are side effects of the drug. I can't take MXT because my lungs were affected. I used to take sulphasalazine until it became ineffective. The HCQ seems to work well for the RA but at the expense of my hair and hearing. I'd really like to try another drug without those side-effects. Does anybody know of one? Thanks

3 Replies

oldestnewest
  • I think the other main DMARD is leflunomide. It would probably be best to discuss your side effects with the rheumatology team and see what they suggest. It is hard to tell if another drug would work as well or if it would cause side effects too. It is possible to get treatment for tinnitus if you think that would help. Best wishes.

  • Unfortunately it isn't possible to know if the effects that you are having are directly due to the HCQ without stopping and seeing if the effects wear off - and that would expose you to possible adverse effects from being untreated. But switching to another DMARD - you may have the same hair loss and tinnitus as they can be due to other causes.

    It's all too easy to blame our medications for problems that we have when they may not be related - but of course, that may be the cause - who knows! Not much help, sorry!

  • Thanks. I agree that each DMARD has its own issues and one is as bad in some ways as another. I'm pretty sure the drug is causing it but it doesn't seem as if there's much alternative if I want to reduce the pain. Still sucks though!!

You may also like...